Drug-related akin toxicity or infections: a dramatic denudement in treated AML

Drug-related akin toxicity or infections: a dramatic denudement in treated AML
#00063981
Author: Andrea Duminuco; Elisa Mauro; Cinzia Maugeri; Marina S. Parisi; Bruno Garibaldi; Antonella Nardo; Calogero Vetro
Category: Myeloid Neoplasms and acute leukemia (WHO 2016) > Acute Myeloid Leukemia
Published Date: 04/20/2022

Here we present the case of a 43-year-old patient who has acute myeloid leukemia secondary to myelodysplastic syndrome, without extramedullary disease localizations. According to guidelines, she was initiated on treatment with CPX-351 (fixed-dose combination of cytarabine and daunorubicin in liposomal formulation). At day +8 from the beginning of therapy, the patient developed bruises starting from the left hand (figure 1A) during the aplasia phase, rapidly and progressively involving the whole limb, up to a picture of desquamation with skin necrosis and presence of blood-purulent bubbles (figure 1B-C). Culture swabs for fungi and bacteria were negative. The patient finally died from multi-organ failure, continuing the state of profound neutropenia and the progressive spread of skin necrosis unresponsive to broad-spectrum antibiotic therapy. The origin of such a critical skin manifestation remained doubtful due to a Stevens-Johnson Syndrome related to CPX-351 or skin infection that was not easily diagnosed and quickly fatal.